Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 161, NWS Wichita, KS

July 9, 2013Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 9, 2013, 9:13 PM CDT for Lincoln County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2013, 9:13 PM CDT (02:13 UTC)
Expired
Jul 9, 2013, 10:00 PM CDT
In force
47 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 142 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 6:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2204 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2550 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WUUS53 KICT 100213
SVRICT
KSC105-100300-
/O.NEW.KICT.SV.W.0161.130710T0213Z-130710T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
913 PM CDT TUE JUL 9 2013

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 1000 PM CDT

* AT 909 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
  OF LINCOLN...AND MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LINCOLN...BARNARD...WESTFALL AND BEVERLY.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 229 AND 235.

LAT...LON 3913 9792 3887 9793 3887 9836 3922 9833
      3923 9793
TIME...MOT...LOC 0214Z 266DEG 15KT 3911 9816

HAIL...0.88IN
WIND...60MPH

$$

KLEINSASSER
2 follow-up statements
031 
WWUS53 KICT 100224
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
924 PM CDT TUE JUL 9 2013

KSC105-100300-
/O.CON.KICT.SV.W.0161.000000T0000Z-130710T0300Z/
LINCOLN KS-
924 PM CDT TUE JUL 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LINCOLN COUNTY
UNTIL 1000 PM CDT...

AT 922 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARNARD...AND
MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WESTFALL...BARNARD AND BEVERLY.

LAT...LON 3913 9792 3887 9793 3887 9836 3922 9833
      3923 9793
TIME...MOT...LOC 0224Z 260DEG 19KT 3913 9806

HAIL...<.75IN
WIND...60MPH

$$

KLEINSASSER
321 
WWUS53 KICT 100232
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT TUE JUL 9 2013

KSC105-100242-
/O.CAN.KICT.SV.W.0161.000000T0000Z-130710T0300Z/
LINCOLN KS-
932 PM CDT TUE JUL 9 2013

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM THROUGH ABOUT 10 PM.

LAT...LON 3913 9792 3887 9793 3887 9836 3922 9833
      3923 9793
TIME...MOT...LOC 0232Z 260DEG 19KT 3914 9801

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:54 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 9, 6:54 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
654 PM CDT TUE JUL 9 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 216 PM CDT TUE JUL 9 2013

THE MAIN ISSUE WITH THIS PACKAGE WILL BE THE CHANCES FOR
PRECIPITATION TONIGHT THROUGH THURSDAY MORNING.

TONIGHT...
RAIN CHANCES...THE SURFACE COOL FRONT SLOWLY MOVES TO THE SOUTHEAST
OVERNIGHT.  THE GFS AND NAM SOLUTIONS ARE VERY DIFFERENT WITH THE
GENERATION OF PRECIPITATION.  WITH THIS BEING JULY...I WILL OPT FOR
THE DRYER NAM SOLUTION BUT MAY HEDGE JUST A BIT TOWARDS THE GFS.
THE BEST FORCING OVERNIGHT SEEMS TO BE RELEGATED TO A SALINA TO
EUREKA CORRIDOR.  THIS FORCING IS ALOFT AND JUST AHEAD OF THE
BOUNDARY.  THE SURFACE CONVERGENCE SEEMS LIMITED AT THIS TIME.  SO I
WILL TREND THE CHANCES FOR PRECIPITATION TO FOLLOW THIS PVA BULLS
EYE OVERNIGHT. I DID ALSO NOTICE A LITTLE BIT OF ISENTROPIC LIFT
ALONG THIS REGION.

TEMPS...WITH A SLOWER PROGRESSION TO THE SURFACE COOL FRONT...THE
LOWS TONIGHT WILL REMAIN IN THE MIDDLE 70S WITH MUGGY CONDITIONS.  A
SLIGHT CHANCE FOR A REPRIEVE MAY OCCUR TO THE NORTH OF I70 TOWARDS
MORNING.WILL BE THE HEAT ON TUESDAY AND PRECIPITATION CHANCES
TUESDAY THROUGH WEDNESDAY.

WEDNESDAY...
THE COOL FRONT CONTINUES TO SLOWLY DROP SE AND SITUATE ITSELF ALONG
THE KS/OK LINE.  MIGHT BE A BIT TO LATE THOUGH FOR TEMPERATURES...AS
READINGS MAY CREEP INTO THE UPPER 90S OR LOWER 100S BEFORE FROPA.
LATE WEDNESDAY AND OVERNIGHT...MAY POSE THE BEST CHANCE FOR
PRECIPITATION ACROSS THE AREA.  DECENT PVA WILL EXIST ALONG WITH
SOME MINOR ISENTROPIC LIFT.  THE NAM IS PAINTING A PRETTY GOOD BLOB
OF RAIN ACROSS MUCH OF THE FORECAST AREA.  THE BEST LOCATION LOOKS TO
BE ALONG A THE SALINA TO INDEPENDENCE TRACK.  I WILL TREND
PRECIPITATION CHANCES ACCORDINGLY.

THURSDAY...
A FEW LINGERING SHOWERS MAY BE AROUND EARLY IN THE MORNING. LATER IN
THE DAY LOOKS TO BE DRY.  THE NICE PART WILL BE THE
TEMPERATURES...AS THEY RETURN TO A MORE SEASONABLE READING IF NOT
JUST BELOW.

.LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 216 PM CDT TUE
JUL 9 2013

DRY CONDITIONS ARE EXPECTED THROUGHOUT THIS PERIOD.

FRIDAY AND SATURDAY...HIGH PRESSURE REMAINS IN CONTROL OF THE
EASTERN SECTIONS WHILE A BOUNDARY EXTENDS ALONG THE KS/CO BORDER.
THE GRADIENT PACKS DOWN A BIT TIGHTER AND SSW WINDS OF 10 TO 15 MPH
START TO ADVECT WARMER TEMPS INTO THE AREA.  HIGHS ON BOTH DAYS WILL
CREEP BACK INTO THE LOWER 100S TO THE WEST OF HIGHWAY 14 WITH MIDDLE
90S ELSEWHERE.

SUNDAY...
THE WARMER TEMPERATURES AT H8 SLIDE BACK TO THE WEST A BIT AND WHICH
WILL KEEP OUR SURFACE TEMPS IN CHECK A BIT AND MORE SEASONAL.  ALL
AREAS ARE EXPECTED TO HOVER AROUND 95...GIVE OR TAKE A COUPLE
DEGREES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 644 PM CDT TUE JUL 9 2013

JUST LIKE THE LAST FEW NIGHTS THE MAIN AVIATION CONCERN WILL BE
CONVECTIVE TRENDS.

STORMS DEVELOPED ALONG THE WEAK FRONT THIS AFTERNOON OVER WEST-
CENTRAL KS WITH THIS ACTIVITY TRACKING EAST INTO THE EARLY EVENING
HOURS. THROUGH 06Z...CENTRAL KS(KRSL-KSLN) WILL HAVE THE BEST
CHANCE TO BE IMPACTED BY THESE STORMS. CONFIDENCE IN THE AREAL
COVERAGE OF STORMS DECREASES AFTER 06Z AS THE FRONT SLOWLY WORKS
SOUTH. FOR NOW WILL RUN WITH SOME VCTS AT KHUT AND KICT LATER
TONIGHT. WOULD EXPECT AT LEAST SOME ISO ACTIVITY ALONG THE FRONT
OVER SOUTHERN KS WED AFTERNOON. HOWEVER WITH LACK OF STRONG
CONVERGENCE OR UPPER SUPPORT...CURRENTLY HAVE LOW CONFIDENCE IN
HOW WIDESPREAD THIS ACTIVITY WILL BE.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  97  71  92 /  20  20  20  20
HUTCHINSON      74  96  70  92 /  30  20  20  20
NEWTON          75  96  69  91 /  30  30  20  20
ELDORADO        76  96  69  90 /  30  30  20  20
WINFIELD-KWLD   76  98  72  93 /  20  20  20  20
RUSSELL         72  94  68  93 /  30  20  20  10
GREAT BEND      72  95  69  93 /  30  20  20  10
SALINA          73  94  69  92 /  30  20  20  20
MCPHERSON       74  95  69  92 /  30  20  20  20
COFFEYVILLE     74  96  71  91 /  30  30  30  20
CHANUTE         75  95  70  89 /  30  30  30  20
IOLA            74  95  69  88 /  30  30  30  20
PARSONS-KPPF    74  95  71  90 /  30  30  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 9, 8:06 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
806 PM CDT TUE JUL 9 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
806 PM CDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT FOR SOUTH CENTRAL AND
ESPECIALLY CENTRAL KANSAS. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING 50 TO 60 MPH WINDS AND DIME SIZE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES OF 100 TO 104 ARE POSSIBLE IN AREAS PRIMARILY ALONG
AND SOUTH OF HIGHWAY 400 WEDNESDAY AFTERNOON WITH ONE FINDING THE
SLIGHTLY HIGHER VALUES ALONG THE OKLAHOMA BORDER.

SCATTERED THUNDERSTORMS SHOULD CONTINUE OVER ALL AREAS WEDNESDAY
AND WEDNESDAY NIGHT WITH A FEW THUNDERSTORMS CONTINUING OVER
PRIMARILY CENTRAL AND SOUTH-CENTRAL KANSAS THURSDAY AND THURSDAY
NIGHT. THESE THUNDERSTORMS SHOULD BE NEITHER STRONG NOR SEVERE.

HEAT INDICES MAY REACH AROUND 100 ALONG AND WEST OF I-135 FRIDAY
AND SATURDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

In the hours before

Local storm report, Jul 9, 8:39 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     2 S SYLVAN GROVE        38.98N 98.39W
07/09/2013  E60.00 MPH       LINCOLN            KS   TRAINED SPOTTER

&&

BDK
Local storm report, Jul 9, 8:40 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
840 PM CDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     8 NE ELLSWORTH          38.82N 98.12W
07/09/2013  E60.00 MPH       ELLSWORTH          KS   TRAINED SPOTTER

            WIND GUSTS OF 50 TO 60 MPH. SOME SMALL TREE LIMBS DOWN.

&&

BDK
Local storm report, Jul 9, 8:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             SYLVAN GROVE            39.01N 98.39W
07/09/2013  E0.88 INCH       LINCOLN            KS   AMATEUR RADIO

            ALSO 40 TO 50 MPH WINDS.

&&

BDK
Local storm report, Jul 9, 8:45 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
845 PM CDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             SYLVAN GROVE            39.01N 98.39W
07/09/2013  E1.00 INCH       LINCOLN            KS   TRAINED SPOTTER

            STRONG WINDS ALSO WERE REPORTED. NO WIND SPEED ESTIMATE.

&&

BDK
Local storm report, Jul 9, 9:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
908 PM CDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND GST     GLENDALE                38.90N 97.87W
07/09/2013  E60.00 MPH       SALINE             KS   TRAINED SPOTTER

&&

BDK
Special weather statement, Jul 9, 9:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
913 PM CDT TUE JUL 9 2013

KSZ049-100245-
SALINE-
913 PM CDT TUE JUL 9 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...

AT 908 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SALINA...AND MOVING EAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3893 9739 3863 9739 3862 9790 3894 9790
TIME...MOT...LOC 0213Z 277DEG 11KT 3880 9766

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:14 PM CDTSpecial Weather StatementICTBarton31 min
Jul 9, 7:21 PM CDTSpecial Weather StatementICTBarton24 min
Jul 9, 7:34 PM CDTSpecial Weather StatementICTBarton26 min
Jul 9, 7:44 PM CDTSpecial Weather StatementICTRussell31 min
Jul 9, 7:54 PM CDTSpecial Weather StatementICTEllsworth36 min
Jul 9, 8:08 PM CDTSpecial Weather StatementICTEllsworth22 min
Jul 9, 8:11 PM CDTSpecial Weather StatementICTRussell24 min
Jul 9, 8:19 PM CDTSevere Thunderstorm WarningICTRussell41 min
Jul 9, 8:28 PM CDTSevere Thunderstorm WarningICTLincoln32 min
Jul 9, 8:52 PM CDTSevere Thunderstorm WarningICTLincoln23 min
Jul 9, 9:13 PM CDTSpecial Weather StatementICTSaline32 min
Jul 9, 9:30 PM CDTSpecial Weather StatementICTSaline30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.